Alert archive / Michigan / Small Craft Advisories in 2017

Small Craft Advisory 24, NWS Gaylord, MI

March 3, 2017

NWS Gaylord, MI issued this small craft advisory at Mar 3, 2017, 3:49 PM EST. It took effect at Mar 3, 2017, 8:00 PM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 3, 2017, 3:49 PM EST (20:49 UTC)
In effect from
Mar 3, 2017, 8:00 PM EST
Expired
Mar 4, 2017, 4:05 AM EST
In force
8 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

671 
WHUS73 KAPX 032049
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
349 PM EST FRI MAR 3 2017

LHZ347-348-040500-
/O.NEW.KAPX.SC.Y.0024.170304T0100Z-170304T1000Z/
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-
349 PM EST FRI MAR 3 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 AM
EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 5 AM EST
SATURDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
2 follow-up statements
753 
WHUS73 KAPX 040337
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1037 PM EST FRI MAR 3 2017

LHZ347-348-041000-
/O.CON.KAPX.SC.Y.0024.000000T0000Z-170304T1000Z/
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-
1037 PM EST FRI MAR 3 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST
SATURDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST SATURDAY.

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
041 
WHUS73 KAPX 040905
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
405 AM EST SAT MAR 4 2017

LHZ347-041715-
/O.CAN.KAPX.SC.Y.0024.000000T0000Z-170304T1000Z/
/O.NEW.KAPX.SC.Y.0025.170305T0300Z-170306T0000Z/
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
405 AM EST SAT MAR 4 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
EST SUNDAY...


THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 7 PM EST
SUNDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LHZ348-041015-
/O.CAN.KAPX.SC.Y.0024.000000T0000Z-170304T1000Z/
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-
405 AM EST SAT MAR 4 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$

LHZ346-LMZ323-341-342-344>346-041715-
/O.NEW.KAPX.SC.Y.0025.170305T0300Z-170306T0000Z/
ST IGNACE TO FALSE DETOUR CHANNEL-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
405 AM EST SAT MAR 4 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 7 PM EST
SUNDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Mar 3, 3:24 PM EST, 25 minutes earlier.

Area forecast discussion, Mar 3, 3:24 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
324 PM EST Fri Mar 3 2017

.NEAR TERM...(Tonight and Saturday)
Issued at 320 PM EST Fri Mar 3 2017

...LES Ending tonight...

High Impact Weather Potential...Minimal.

Pattern Synopsis/Forecast...Light lake effect with the prevailing
pattern of WNW in the 1000-850 mb winds. Winds are generally backing
to the west, but will begin to veer NW as the rather sharp 1000-850
mb wind ridge axis approaches the forecast area, and the 850-700 mb
layer rh falls to less than 40%. This will dry things out and the
anticyclonic curvature will stop the snow bands overnight. There
will be some snow overnight in E Upper, especially near Whitefish
Point, but overall the snow should end by 12z. The ridge then moves
into the forecast area, and holds off the ribbon of moisture through
the day on Saturday. Although, the GFS and the HiRes-ARW continues
some snow in NE Lower. So will have things dry like the
ECMWF/NAM/Hires-NMM purports, but will pass along the possibility of
the snow in NE Lower for late Saturday afternoon.

Primary Forecast Concerns...While the snow amounts look light, it is
possible that there could be an area that receives greater than
3" if the bands sit too long, or the dry air doesn't affect the
bands as much as thought.

Then as outlined in the previous section, the model consensus is
dry, but two models have minor snow in NE Lower. So a low chance of
something is possible.
&&

.SHORT TERM...(Saturday night through Monday) Issued at 320 PM
EST Fri Mar 3 2017

...Warming up with increasing chances of mainly rain...

High Impact Weather Potential...Minor...a small chance of some light
mixed precip on Sunday.

Pattern Synopsis/Forecast...Souther flow/WAA will begin to
strengthen across the Mid and Upper Mississippi Valley and  the
Western Great Lakes region Saturday night in advance of low pressure
developing to the Lee of the Rockies over the Northern Plains. Still
appears Saturday night will remain dry...with any precip chances
holding off until after 12Z Sunday. Moisture advection within the
strengthening southerly flow will initially be rather
unimpressive...resulting in only small chances of light precip for
Sunday into Sunday evening. The big question remains precip type
during the onset of this WAA precip before low levels sufficiently
warm for precip to change over to all rain. WAA aloft combined with
surface temps hovering at or just below the freezing mark Sunday
morning continues to suggest a brief period of mixed precip during
the onset of increasing rain chances by afternoon as surface temps
warm into the upper 30s to mid 40s with continued warming aloft as
well. Again...chances of mixed precip during the onset are small and
any precip that does develop will be light. Thus...still do not
expect this will be a high impact event.

Temps will mostly remain above freezing Sunday night as deeper Gulf
moisture surges northward thru the Mississippi Valley and into the
Western Great Lakes region ahead of the deepening low over the
Dakotas. The exception will be far Eastern Upper Michigan where
temps will hover around the freezing mark...which will likely lead
to some mixed precip lingering into Sunday evening before persistent
WAA finally pushes temps firmly above freezing in that region.
Continued WAA...deepening moisture and strengthening isentropic
ascent will increase POPs to likely/categorical across most of our
CWA on Monday...with precip type easily remaining all liquid as
afternoon highs warm into the mid 40s across Eastern Upper Michigan
and into the low to mid 50s across Northern Lower Michigan.

&&

.LONG TERM...(Sunday night through Friday)
Issued at 320 PM EST Fri Mar 3 2017

Monday night through Friday

High Impact Weather Potential...Some significant weather is possible
as rain Tuesday transitions to snow by mid week.

At upper levels...a strong 500mb ridge over the eastern one third of
the country to begin the work week, will push into the Atlantic as a
sharp 500mb trough digs into the nrn Plains and Great Lakes. The
upper trough will become anchored over the Great Lakes and northeast
US by the end of the work week. 850mb temps in this pattern will
fall from around +8c Tuesday to around -15c Thursday and Friday.
Corresponding afternoon high temps will fall from well above normal
readings in the 50s Tuesday, to more seasonal readings in the mid
30s for the rest of the work week.

At the sfc...a storm system organizing over the Plains will lift
north into wrn Ontario Tuesday, before slowly lifting northeast into
Hudson Bay Thursday. Warm air in advance of this approaching system
will generate widespread rain over nrn Michigan Tuesday, with cold
air and periods of snow expected Wed through Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1225 PM EST Fri Mar 3 2017

Winds are beginning to back as high pressure builds into the Ohio
Valley. This and the fact that the winds are diminishing, allowing
the lake snow bands to become more cellular. Over the afternoon,
the snow will spread into PLN, possibly APN, and move out of TVC
and MBL. VSBYs with the snow bands have been MVFR as has been
some of the CIGS. However, generally prevailing conditions should
remain VFR.

Looking ahead, tonight and into Saturday, the snow showers will
come to an end, and the clouds will clear out for a time, or at
least be thin mid and upper clouds. Some of the models indicate
that there could be some snow showers in APN on the southerly
winds Saturday. Think that would be a low probability event so
will leave it out of the forecast.

&&

.MARINE...
Issued at 320 PM EST Fri Mar 3 2017

Tonight through Sunday...Winds have settled down a bit for the time
being, but as the sfc ridge axis approaches, the gradient will
tighten a bit, and with coastal convergence, the winds will gust
past small craft criteria in the NW flow areas (St.Ignace to the
Thunder Bay Island) for a time tonight. For Saturday, the sfc ridge
will move through the forecast area, and winds diminish for a bit.
Then by Saturday night, with the axis east of us, the gradient
tightens, and the SE winds will increase to small craft again, which
will last through Sunday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY from 8 PM this evening to 5 AM EST Saturday
     for LHZ347-348.
LM...NONE.
LS...NONE.
&&

NEAR TERM...JSL
SHORT TERM...MLR
LONG TERM...SWR
AVIATION...JSL
MARINE...JSL
Hazardous weather outlook, Mar 3, 3:27 PM EST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
327 PM EST Fri Mar 3 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-041200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
327 PM EST Fri Mar 3 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A brief period of mixed wintry precipitation is possible Sunday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow amounts to the National
Weather Service. Reports may be made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

JZ

In the hours before

Local storm report, Mar 3, 9:58 AM EST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
958 AM EST FRI MAR 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             1 SE KALKASKA           44.73N 85.17W
03/03/2017  M5.0 INCH        KALKASKA           MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION KALASKA /KLKM4/. THE
            DURATION OF THE SNOW EVENT WAS 24 HOURS.

0700 AM     SNOW             4 SE HONOR              44.63N 85.97W
03/03/2017  M4.5 INCH        BENZIE             MI   COCORAHS

            COCORAHS STATION 3 SE HONOR /MI-BZ-2/. THE
            DURATION OF THE SNOW EVENT WAS 24 HOURS.

0700 AM     SNOW             1 NNE FIFE LAKE         44.58N 85.35W
03/03/2017  M3.6 INCH        GRAND TRAVERSE     MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION 1 NNW FIFE LAKE
            /FLAM4/. THE DURATION OF THE SNOW EVENT WAS
            24 HOURS.

0830 AM     SNOW             3 ENE KINGSLEY          44.60N 85.48W
03/03/2017  M3.5 INCH        GRAND TRAVERSE     MI   COCORAHS

            COCORAHS STATION 2 ENE KINGSLEY /MI-GT-21/.
            THE DURATION OF THE SNOW EVENT WAS 24 HOURS.

0800 AM     SNOW             CHARLEVOIX              45.32N 85.27W
03/03/2017  M3.0 INCH        CHARLEVOIX         MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION CHARLEVOIX /CHRM4/.
            THE DURATION OF THE SNOW EVENT WAS 24 HOURS.

&&

NWS GAYLORD MI
IRIS SYSTEM

Nearby

Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.